Texas, 2018

Hail and Damaging Wind in Texas, April 29, 2018

April 29, 2018 · NWS LUB · 3 events in 3 counties and zones

Numerous high-based thunderstorms developed this afternoon near the Texas and New Mexico border before spreading slowly east through the evening. In addition to swaths of heavy rain of 1 to 2 inches in Parmer, Castro, Bailey, and Cochran Counties, a few of these storms produced marginally severe hail near Bovina and Muleshoe followed by a severe wind gust at Dimmitt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Numerous high-based thunderstorms developed this afternoon near the Texas and New Mexico border before spreading slowly east through the evening. In addition to swaths of heavy rain of 1 to 2 inches in Parmer, Castro, Bailey, and Cochran Counties, a few of these storms produced marginally severe hail near Bovina and Muleshoe followed by a severe wind gust at Dimmitt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 29, 1:15 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
215 PM CDT Sun Apr 29 2018

.DISCUSSION...
This afternoon and evening will bring the first round of several
possible rounds of thunderstorms the area will see this week.

SW flow aloft has established itself over the area ahead of an upper
level trough currently located across the Pacific Northwest as
surface dewpoints have started to climb. This afternoon's storm
development looks on track. As the upper trough pushes eastward
heights will begin to fall and a surface lee side trough will
develop. This combined with the available moisture should help
storms form along the dryline in NM and track downstream into the
South Plains. Soundings continue to show MUCAPE values still
registering near 1400 J/Kg with surface to 6km shear near 35 kts.
DCAPE values are over 1200 J/kg with a decent inverted V signature
along with steep lapse rates. As daytime heating and mixing occur
thunderstorms should begin to strengthen. Bottom lime is some storms
could become strong to severe and the ones that do could be
accompanied by large hail and strong wind gusts. Dry lightning
strikes can't be ruled out either. After sunset storms will begin to
weaken.

Tomorrow, SW flow aloft will continue as the upper low drops down
the Cali coast and and begins to move eastward. At the surface,
return flow from the Gulf should keep dew points in the mid to upper
50s overnight tonight into tomorrow. By tomorrow afternoon the
dryline will establish itself slightly further east into the FA.
Thus, the best chances for thunderstorm development will be across
the central South Plains. Parameters suggest that if storm develop
they could become severe. MUCAPES could get over 2000 J/Kg with Bulk
Shear values near 35 kts and STP values near 1.7. However, this
comes with a few caveats...progged soundings are showing a capped
environment during much of the morning tomorrow due to low level
clouds developing near and east of the dryline during the morning
hours tomorrow. If the clouds develop too far west the convective
temp might be hard to achieve tomorrow or temps won't be reached
until the latter part of the afternoon when full daytime heating has
taken place. Also, the best lift will be available during the latter
part of the afternoon and evening. This will make for a very short
window for storms to develop and organize tomorrow afternoon. Have
continued current POP trend given the uncertainty in development and
timing. Tweaks to the forecast will still need to be made as the
pattern progresses.

Tuesday and Wednesday as the upper level low gets closer to the CWA
gradients will tighten and southwesterly flow aloft will increase.
This will make it hard for the dryline to retreats too far westward
both days. Thus, thunderstorm activity will mostly likely be limited
to the Rolling Plains both Tuesday and Wednesday. West of the
dryline high temps and surface winds will increase while RH values
fall. This will reintroduce fire weather concerns for both
afternoons across the South Plains. Overnight both nights the
dryline will slosh westward as lift from the upstream upper low
pushes across the area resulting in the possibility of
nocturnal thunderstorms mainly across the Rolling Plains.

Thunderstorm chances end Thursday into early Friday morning as the
upper low ejects northeastward and a cool front moves across the
area. The latter part of next weekend into the start of the
following week currently looks dry and breezy.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/99
Hazardous weather outlook, Apr 29, 10:34 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1134 AM CDT Sun Apr 29 2018

TXZ021>044-301645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1134 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon through
evening across the western South Plains, generally along and west
of a Tulia to Tahoka line. A few of these storms will become
severe with hail up to 1.5 inches in diameter and damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The dryline will move back and forth across the region Monday
through Thursday. Along and east of the dryline, the potential for
severe weather will exist. Monday, the threat will be across the
central South Plains, then in the Rolling Plains Tuesday and
Wednesday.

West of the dryline, critical fire weather conditions are expected
Monday through Thursday due to low relative humidity values, dry
fuels, and strong south to southwesterly winds in the 20 to 30 mph
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon through
evening across portions of the South Plains.

In the hours before

Local storm report, Apr 29, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     LIGHTNING        FARWELL                 34.39N 103.04W
04/29/2018                   PARMER             TX   LAW ENFORCEMENT

            GRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY
            RD B NEAR RHEA

&&

EVENT NUMBER LUB1800007

JGD

The radar

The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
April 29, 4:55 PM CST
Where
Parmer County, 4.22 mi WNW of Bovina
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.540, -102.970

Damage, if any, was not known.

Hail, Bailey

When
April 29, 6:45 PM CST
Where
Bailey County, 0.69 mi N of Muleshoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.230, -102.730

No damage was reported.

Thunderstorm Wind, Castro

When
April 29, 7:50 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

Measured by a Texas Tech University West Texas mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742757, 742758, 742769.